5 Signs That You Might Need To Switch Your Form of Contraception

There are numerous forms of contraception, and it can sometimes be tricky to know where to start, but believe us when we say that your body will tell you if something isn’t quite right for you. Here are a few tell-tale signs that your body doesn’t agree with your contraceptive methods and wants you to change to another one…

Mood swings

Due to amounts of progestin within birth control (a hormone that mimics testosterone), some women may find that their emotions go from being pretty constant to an up and down rollercoaster. If you didn’t experience mood swings before using the contraception you’re currently on, the change could be due to the increase in progestin – if this is the case, speak with your doctor and they can advise a different contraceptive that will have different levels of hormone in.

mood swing

Weight gain

You’ve all heard the saying that some contraceptives can lead to you gaining weight, but in fact it starts out as bloating. The pill contains oestrogen which can make your body retain fluid, therefore leading to bloating and the feeling / look of having gained weight.

scales shock

You can’t remember to take the pill

If you’re using the pill, you know that it needs to be swallowed on a daily basis at roughly the same time each day. Forgetting to take the pill at the correct time, or even missing the pill once or twice a month isn’t a big deal, but if you find that you’re forgetting more often than not, it’s probably time you start looking at different forms of contraception that don’t require you to remember taking it, such as the coil or the implant.

contraceptive pill

Intermittent bleeding

When you start a new form of birth control, breakthrough bleeding, or intermittent bleeding, can be a common occurrence for the first month or two – and a bleed midway through the month is nothing to be too alarmed about, especially if it occurs alongside your regular monthly period. Having said that, the bleeding shouldn’t persist longer than a couple of months, so if it continues, or starts randomly even though you’ve been on your contraception for quite some time, it’s worth mentioning to your doctor to see if they advise a change. It could be that you’re building up more blood than you used to, or it could be that your pill isn’t as effective as it used to be. Either way, no one likes to bleed when they’re not expecting it!

naked woman

Lack of libido

Another side effect of progestin can be a lack of libido; where the pill supresses ovulation, it has been known to also stop the ovaries from creating the sex hormone like they otherwise would normally do. This can be a bit of a downer, we’re not going to lie. It could be that you need to switch your form of contraception completely, or just look to use a pill with less progestin in.

couple

Acne breakout

Acne can be an initial downside to starting a new form of contraception, but it should go away after a few weeks. If it doesn’t, it may be time to look at alternative options. That being said, for most this shouldn’t be a problem – contraception is designed to block ovulation and testosterone, which will actually only improve the skin.

acne woman

Migraines

Migraines are never fun – you’re in blinding pain, you may find that your vision is affected, and sometimes you may even feel the need to be sick. They can occur for no reason at all, but if you’ve just started a new form of contraception and you’re all-of-a-sudden getting migraines on a regular basis there could well be a link. It’s easier to change your form of contraception than it is to deal with the migraines.

Migraine

Found in Health Awareness, Sexual Health